The abstract of the study was presented at the International Society on Thrombosis and Haemostasis (ISTH) in Boston on 15 July 2009.
Non-steroidal anti-inflammatory drugs and risk of pulmonary embolism†
Article first published online: 2 APR 2011
Copyright © 2011 John Wiley & Sons, Ltd.
Pharmacoepidemiology and Drug Safety
Volume 20, Issue 6, pages 635–642, June 2011
How to Cite
Biere-Rafi, S., Di Nisio, M., Gerdes, V., Porreca, E., Souverein, P., de Boer, A., Büller, H. and Kamphuisen, P. (2011), Non-steroidal anti-inflammatory drugs and risk of pulmonary embolism. Pharmacoepidem. Drug Safe., 20: 635–642. doi: 10.1002/pds.2130
- Issue published online: 2 APR 2011
- Article first published online: 2 APR 2011
- Manuscript Revised: 10 FEB 2011
- Manuscript Accepted: 10 FEB 2011
- Manuscript Received: 23 MAR 2010
- arterial thrombosis;
- non-steroidal anti-inflammatory drugs;
- venous thromboembolism
Purpose Non-steroidal anti-inflammatory drugs (NSAIDs) have been associated with an increased risk of arterial thrombosis, but their effect on venous thrombotic events is less well established. The study aimed to assess the risk of symptomatic pulmonary embolism (PE) in patients using NSAIDs and to evaluate any effect of type, dose, and duration of therapy.
Methods A case–control study was conducted using the PHARMO Record Linkage System, a Dutch population-based registry. Cases were patients hospitalized with a primary diagnosis of PE and were matched to controls without a history of PE. To exclude confounding by indication, the effect of painkillers without known hemostatic effects was assessed.
Results The study population consisted of 4433 cases and 16 802 controls. After adjustment for surgery, trauma, and malignancy, current use of NSAIDs was associated with PE (odds ratio (OR) 2.39, 95% confidence interval (CI) 2.06–2.77). The risk was highest for traditional NSAIDs, and the overall risk for NSAIDs was highest in the first 30 days of exposure (OR 4.77, 95%CI 3.92–5.81), as compared with chronic (<1 year; OR 1.83, 95%CI 1.47–2.28) or long-term use (>1 year; OR 2.14, 95%CI 1.48–3.09). Use of acetaminophen and tramadol also increased the risk of PE (OR 1.74, 95%CI 1.42–2.14 and OR 4.07, 95%CI 2.86–5.75, respectively) with a similar time trend.
Conclusions Use of NSAIDs is associated with an increased risk of symptomatic PE. This association may be partially explained by underlying medical conditions, as suggested by a similarly increased thrombotic risk in patients receiving acetaminophen and tramadol. Copyright © 2011 John Wiley & Sons, Ltd.